Indiana, 2001

Lightning Strike in Indiana, July 8, 2001

July 8, 2001 · NWS IND · 1 event in 1 county or zone

A golfer at the Eagle Creek Golf Course was struck by lightning and killed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A golfer at the Eagle Creek Golf Course was struck by lightning and killed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 8, 2:55 AM EST, 8 hours 35 minutes earlier.

Area forecast discussion, Jul 8, 2:55 AM EST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 AM EST SUN JUL 8 2001

...HEAT ADVISORY TODAY...

A HEAT ADVISORY WILL BE ISSUED FOR THE SOUTHWEST PART OF THE
FORECAST AREA TODAY. HEAT INDEXES SHOULD REACH AROUND 105 THIS
AFTERNOON.

A WEAK COLD FRONT WAS OVER THE UPPER MISSISSIPPI VALLEY EARLY THIS
MORNING. HIGH PRESSURE WAS OVER THE SOUTHEAST STATES. AN UPPER LEVEL
HIGH PRESSURE REMAINED OVER THE SOUTHERN PLAINS STATES. UPPER SHORT
WAVE TROUGHS WERE OVER NORTHWEST OHIO AND THE DAKOTAS. THUNDERSTORMS
HAD MOVED EAST OF INDIANA. SKIES WERE PARTLY CLOUDY OVER THE
FORECAST AREA.

HOT AND HUMID FOR THE AREA TODAY. 850 MB TEMPERATURES WILL BE AROUND
20C TODAY. HIGH SURFACE DEW POINTS WILL MAKE THE AIR QUITE
UNSTABLE... HOWEVER WARM MID LEVELS SHOULD LIMIT THUNDERSTORM
DEVELOPMENT. WILL KEEP A CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON.

MODELS MOVE THE DAKOTAS UPPER SHORT WAVE SOUTHEAST TODAY AND
TONIGHT. AVN MAINTAINS IT BEST. THUNDERSTORMS WILL BE LIKELY OVER
THE AREA TONIGHT. DAMAGING THUNDERSTORM WINDS ARE POSSIBLE DUE TO
FAVORABLE WIND PROFILE AND HIGH SURFACE DEW POINTS. COULD STILL BE
SOME THUNDERSTORMS MONDAY WHEN THE WEAK COLD FRONT MOVES OVER THE
AREA. TEMPERATURES AND DEW POINTS SHOULD BE A BIT LOWER TOMORROW. A
HEAT ADVISORY SHOULD NOT BE NECESSARY TOMORROW.

WILL GO WITH THE HOTTER MAV TEMPERATURES TODAY. THEY BETTER FIT
YESTERDAYS UPSTREAM HIGHS. TONIGHTS AND TOMORROWS FWC AND MAV
GUIDANCE LOOK GOOD.

.IND...HEAT ADVISORY SOUTHWEST PART OF FORECAST AREA TODAY.
DS

In the hours before

Special weather statement, Jul 8, 9:56 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
956 AM EST SUN JUL 8 2001

INZ035-036-043-044-081530-
FOUNTAIN-MONTGOMERY-PARKE-VERMILLION-
956 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

THE LEADING EDGE OF SHOWERS AND THUNDERSTORMS EXTENDED BETWEEN
LAFAYETTE AND VEEDERSBURG OF NORTH CENTRAL INDIANA. MOVEMENT WAS TO
THE SOUTHEAST AT 35 MPH...AND WILL MOVE INTO THE CRAWFORDSVILLE
AND FRANKFORT AREAS BETWEEN 10 AND 1015 AM EST. SOME OF THESE STORMS
MAY PRODUCE HEAVY RAINFALL AND DANGEROUS LIGHTNING AND LARGE
HAIL.

INZ028-029-081530-
TIPPECANOE-WARREN-
956 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND
SOUTHERN INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE LAFAYETTE
AND ATTICA AREAS OF WEST CENTRAL INDIANA THROUGH 11 AM EST. SOME OF
TZHESE STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING AND
LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.
Special weather statement, Jul 8, 10:21 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1021 AM EST SUN JUL 8 2001

INZ035-036-043>045-081600-
FOUNTAIN-MONTGOMERY-PARKE-PUTNAM-VERMILLION-
1021 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND THE
VEEDERSBURG AND CRAWFORDSVILLE AREAS THROUGH 11 AM EST...AND SPREAD
INTO THE CLINTON...ROCKVILLE AND GREENCASTLE AREAS BETWEEN 1030
AND 11 AM EST. MOVEMENT OF THE STORMS WAS TO THE SOUTHEAST AT 35
MPH. SOME STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING...
STRONG GUSTY WINDS AND LARGE HAIL.

INZ028>030-081600-
CLINTON-TIPPECANOE-WARREN-
1021 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND
SOUTHERN INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
CLINTON...LAFAYETTE AND ATTICA AREAS THROUGH 11 AM EST. SOME OF THESE
STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING...STRONG
GUSTY WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.

INZ037-039-046-047-054-081600-
BOONE-HAMILTON-HENDRICKS-MARION-MORGAN-
1021 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE INDIANAPOLIS...
BROWNSBURG...DANVILLE AND MARTINSVILLE AREAS OF CENTRAL INDIANA
BETWEEN 1015 AND 1030 AM EST...AND CONTINUE INTO MID DAY. SOME OF
THESE STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING...
STRONG GUSTY WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.
Local storm report, Jul 8, 10:57 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1057 AM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1049 AM    PLAINFIELD                IN   60 MPH TSTM GUST
07/08/01   HENDRICKS                      ESTIMATED BY OFF-DUTY
                                          NWS EMPLOYEE
Special weather statement, Jul 8, 11:06 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1106 AM EST SUN JUL 8 2001

INZ035-036-043>045-051>053-081700-
CLAY-FOUNTAIN-MONTGOMERY-OWEN-PARKE-PUTNAM-VERMILLION-VIGO-
1106 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND THE
VEEDERSBURG AND CRAWFORDSVILLE AREAS THROUGH 1230 PM EST...AND
SPREAD INTO THE TERRE HAUTE...BRAZIL AND SPENCER AREAS BETWEEN
ELEVEN FIFTEEN AND ELEVEN FORTY FIVE AM EST. MOVEMENT OF THE STORMS
WAS TO THE SOUTHEAST AT 35 MPH. SOME STORMS MAY PRODUCE HEAVY
RAINFALL AND CAUSE PONDING OF WATER ON ROADWAYS...DANGEROUS
LIGHTNING...STRONG GUSTY WINDS AND LARGE HAIL.

INZ028>030-081700-
CLINTON-TIPPECANOE-WARREN-
1106 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND
SOUTHERN INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
CLINTON...LAFAYETTE AND ATTICA AREAS THROUGH THE NOON HOUR.
SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL AND CAUSE PONDING
OF WATER ON ROADWAYS...DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND
LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.

INZ037-039-040-046>048-054>057-062>065-081700-
BARTHOLOMEW-BOONE-BROWN-DECATUR-HAMILTON-HANCOCK-HENDRICKS-JOHNSON-
MADISON-MARION-MONROE-MORGAN-RUSH-SHELBY-
1106 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
INDIANAPOLIS...BROWNSBURG...DANVILLE AND MARTINSVILLE AREAS OF
CENTRAL INDIANA THROUGH THE NOON HOUR...AND INTO THE
BLOOMINGTON...NASHVILLE...COLUMBUS AND SHELBYVILLE AREAS
BETWEEN 1115 AND 1145 AM EST...AND CONTINUE THROUGH MID DAY.
SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL AND CAUSE PONDING
OF WATER ON ROADWAYS...DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND
LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.
Local storm report, Jul 8, 11:07 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1107 AM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    INDIANAPOLIS              IN   WIND DAMAGE
07/08/01   MARION                         REPORTED BY PUBLIC.
                                          WINDOWS BLOWN OUT OF A
                                          CHURCH AT 401 N.?
                                          DELAWARE.
Special weather statement, Jul 8, 11:15 AM EST, 15 minutes before
URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1115 AM EST SUN JUL 8 2001

INZ051-052-060-061-067>069-082100-
CLAY IN-DAVIESS IN-GREENE IN-KNOX IN-MARTIN IN-SULLIVAN IN-VIGO IN-
INCLUDING THE CITIES OF...TERRE HAUTE AND VINCENNES
1115 AM EST SUN JUL 8 2001

...HEAT ADVISORY CONTINUES FOR THIS AFTERNOON...
AT 1100 AM...CURRENT TEMPERATURES ACROSS THE AREA RANGED FROM 85 TO
90 DEGREES. THESE TEMPERATURES...COMBINED WITH HIGH LEVELS OF
HUMIDITY...WERE PRODUCING HEAT INDICES IN THE 95 TO 100 DEGREE RANGE.

THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN HUMIDITY AND
TEMPERATURE ARE TAKEN INTO ACCOUNT.

EXPECTED HIGH TEMPERATURES WILL TOP OUT IN THE 90 TO 95 DEGREE
RANGE...PRODUCING HEAT INDICES APPROACHING 105 DEGREES.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY
THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN
EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE
CONDITIONS. FRIENDS...RELATIVES...OR NEIGHBORS SHOULD CHECK ON
PEOPLE WHO MAY BE AT RISK.

JAS

The radar

The Indianapolis radar (KIND), 15 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Marion

When
July 8, 11:30 AM EST
Where
Marion County, Speedway
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Marion2001-07-0830MaleGolfingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263900.